Chemotherapy is the most common cause of nerve damage in people with cancer
NEW YORK, March 17, 2008—Cancer patients can learn more about managing the pain and discomfort from nerve damage often resulting from chemotherapy and other cancer treatments, in Understanding Peripheral Neuropathy, a new, free booklet from CancerCare.
Peripheral neuropathy can be a temporary or long-term condition most commonly characterized by pain—sometimes a shooting, electric shock-like pain—and can include tingling and numbness of the extremities.
“Symptoms of peripheral neuropathy vary depending on which kinds of nerves are involved,” said Diane Blum, executive director of CancerCare. “For many patients, though, this condition really affects their quality of life and ability to carry out their usual activities.”
CancerCare’s new booklet discusses the importance of getting a proper diagnosis for peripheral neuropathy, as this condition may be caused by other health problems, such as diabetes. The booklet also discusses the latest medical and non-medical treatments for neuropathy and includes practical tips for affected patients, such as:
- Stay ahead of the pain—taking medications for neuropathy early in the day can head off symptoms.
- Pay attention to footwear—sneakers, foot supports and “rocker bottom” shoes can ease pressure.
- Consider voice-activated computer software if it’s difficult to type.
Understanding Peripheral Neuropathy is part of CancerCare’s award-winning Connect® series of reader-friendly booklets on the medical, emotional and practical aspects of cancer. All CancerCare Connect® booklets may be ordered or downloaded free of charge from CancerCare’s website. To order by phone, call 800-813-HOPE (4673).